Question:My sister had an epidural injection in her neck. She ended up with a puncture of the spinal lining and a major headache. We were warned that this was a possible complication. But everyone said it was rare. Is this caused by the injection itself? Or is it the way the injection was done?
Answer:Epidural steroid injections (ESIs) are often an effective way to treat neck and arm pain that doesn't go away after a trial of more conservative care. ESI is a safe and effective procedure. But it does come with some problems from time to time.
Minor problems such as nausea, vomiting, and fever usually only last a few hours to one day. Some people experience increased neck pain at first but this subsides within 24 hours. Weakness in the arm, tenderness at the injection site, and even insomnia can occur after ESI.
Less often but more serious are the potential major complications. These include puncture of the dura with headache, hematoma (pocket of blood), infection, and abscess. If the needle punctures a nerve root, there can be nerve damage that may or may not get better.
Permanent spinal cord injury and even death are the most serious complications. Fortunately, these are very rare.
Many, but not all, complications can be prevented with careful technique. The injectionist studies the MRI to find the best place to insert the needle. Areas of constricted or tight tissue are avoided.
The patient is sedated but not completely asleep so he or she can report any signs of nerve root or spinal cord damage. Sometimes a special type of X-ray imaging called fluoroscopy is used to guide the needle as it is inserted. Complications from the way the injection is made can be minimized with the use of fluoroscopy.
Some side effects of the injection simply can't be avoided. For example, facial flushing is a well-known side effect of steroid injections. For other systemic reactions such as nausea and vomiting, it doesn't matter how the injection is made.Arjang Abbasi, DO, et al. Complications of Interlaminar Cervical Epidural Steroid Injections. A Review of the Literature. In Spine. September 1, 2007. Vol. 32. No. 19. Pp. 2144-2151.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|